Arkansas, 2003

Hail in Arkansas, May 6, 2003

May 6, 2003 · NWS LZK · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 6, 1:21 PM CST, 9 hours 32 minutes earlier.

Area forecast discussion, May 6, 1:21 PM CST, 9 hours 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
221 PM CDT TUE MAY 6 2003

.SHORT TERM...MESO ETA HAS BEEN THE BEST MODEL OF LATE DEALING WITH
THIS PROLONGED STRETCH OF CONVECTIVE WEATHER. REALLY SEE NO REASON
TO DEVIATE AT THIS POINT. OTHER MODELS IN CLOSE ENOUGH AGREEMENT
THAT A BLENDS OF SOLUTIONS IS PREFERRED.

LATEST SURFACE ANALYSIS SHOWS WARM FRONT OVER CENTRAL MISSOURI
MOVING NORTH AND LOW PRESSURE OVER NORTH CENTRAL OKLAHOMA. DRY LINE
LOCATED OVER EAST CENTRAL OKLAHOMA. AIR MASS CONTINUES TO BE PRIMED
FOR CONVECTION WITH THE DRY LINE THE TRIGGER. COPIOUS LOW LEVEL
MOISTURE AND IMPRESSIVE CAPE IN PLACE.... FAVORABLE JET DYNAMICS
ALSO IN THE MIX. ANOTHER ROUND OF SEVERE WEATHER LIKELY ACROSS THE
CWA TONIGHT. 18Z LAUNCH SHOWS SIGNIFICANT CAP OVER THE AREA WHICH
WILL DELAY CONVECTION WHICH ONLY CONFIRMS EARLIER SUSPICION THE
EVENT WILL BE LATE IN THE DAY/OVERNIGHT.

CONVECTION SHOULD CONTINUE MOST OF THE NIGHT BEFORE RELAXING A BIT
WEDNESDAY. BREAK WILL BE BRIEF AS MID LEVEL TROUGH WILL REMAIN OVER
THE WESTERN THIRD OF THE NATION AND TROUGH WILL CONTINUE TO EJECT
SHORTWAVES.  QUASI STATIONARY FRONT WILL REMAIN ACROSS THE NORTH
WITH SOUPY AIRMASS REMAINING IN PLACE. CONVECTION LIKELY ONCE AGAIN
BUT WIDESPREAD SEVERE IS NOT EXPECTED WITH THE BEST CHANCES OF
SEEING SEVERE WEATHER OVER THE CENTRAL AND NORTH. QUIET WEATHER
FINALLY RETURNS TO THE CWA ON FRIDAY BUT STILL CARRY SLIGHT CHANCE
POPS AS ENOUGH RESIDUAL MOISTURE WILL BE AROUND WITH NUMEROUS
BOUNDARIES STILL LURKING.  WENT WITH A BLEND OF FWC/MAV NUMBERS
THROUGHOUT.

.EXTENDED...MODELS IN DECENT AGREEMENT IN THE MEDIUM RANGE WITH
REGARDS TO DEVELOPING LOW FOR THE EARLY PART OF THE WEEKEND.
DIFFERENCES DO EXIST BETWEEN THE MODELS SO A BLEND OF SOLUTIONS IS
PREFERRED WITH A LEAN TOWARDS THE GFS. PACIFIC ENERGY CRASHES ON
SHORE AND DIVES INTO THE GREAT BASIN CARVING OUT A DEEP UPPER LOW.
LOW MOVES EASTWARD THROUGH THE PLAINS REACHING THE GREAT LAKES BY
SUNDAY EVENING. SURFACE REFLECTION LOCATED IN CENTRAL NEBRASKA
SATURDAY MORNING WITH TRAILING COLD FRONT INTO WESTERN TEXAS. LOW
MOVES OFF TO THE NORTHWEST AND FRONT MOVES THROUGH CWA SATURDAY AND
SATURDAY NIGHT. DYNAMICS AND MOISTURE NOT TERRIBLY IMPRESSIVE WITH
THIS SYSTEM BUT SCATTERED SHOWERS AND THUNDERSTORMS ARE WARRANTED.
HIGH PRESSURE FINALLY BUILDS IN FOR EARLY NEXT WEEK FOR COOLER AND
DRIER WEATHER OVER THE CWA. ENOUGH MOISTURE WILL BE AROUND FOR
PARTLY CLOUDY CONDITIONS.

FCSTID = 56

HRO   57  80  63  84 /  50  50  30  30
LIT   62  84  68  87 /  40  40  30  30
HOT   63  85  68  87 /  40  40  30  20
PBF   65  85  69  88 /  40  40  30  20

.LZK...NONE.
Hazardous weather outlook, May 6, 12:05 PM CST, 10 hours 48 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
105 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE AGAIN EXPECTED THIS AFTERNOON AND EVENING.

VERY UNSTABLE CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH
TONIGHT. A DRY LINE ACROSS EASTERN OKLAHOMA IS EXPECTED TO FOCUS
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. FORECAST INSTABILITY AND
VERTICAL WIND PROFILES SUPPORT THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS.  THESE THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD
INTO THE REGION THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING
WINDS ARE LIKELY WITH THESE STORMS. THERE IS A POSSIBILITY FOR
TORNADOES...PARTICULARLY NORTH A LINE FROM MENA...TO BATESVILLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE OVER NORTHERN ARKANSAS DURING THE
AFTERNOON AND EVENING ON WEDNESDAY. A FEW OF THESE STORMS MAY BECOME
SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...NORTHWEST OF A
LINE FROM YELLVILLE TO CLARKSVILLE. STORM ACTIVATION WILL BE LIKELY
ACROSS THE ENTIRE AREA OVERNIGHT.

55

In the hours before

Local storm report, May 6, 9:50 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
1050 PM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    PEEL                      AR   WIND DAMAGE
05/06/03   MARION                         TREES DOWN. REPORTED
                                          BY MEDIA.

0905 PM    MOUNTAIN HOME             AR   WIND DAMAGE
05/06/03   BAXTER                         TREES DOWN.
                                          REPORTED BY MEDIA.

0905 PM    MOUNTAIN HOME             AR   WIND DAMAGE
05/06/03   BAXTER                         WIND GUST OF 61 MPH
                                          MEASURED. REPORTED BY
                                          PUBLIC.

0910 PM    MOUNTAIN HOME             AR   0.88 INCH HAIL
05/06/03   BAXTER                         REPORTED BY PUBLIC.

0910 PM    7 S MOUNTAIN HOME         AR   WIND DAMAGE
05/06/03   BAXTER                         WIND GUST OF 60 MPH
                                          ESTIMATED. REPORTED BY
                                          TRAINED SPOTTER.

0915 PM    7 S MOUNTAIN HOME         AR   1.00 INCH HAIL
05/06/03   BAXTER                         REPORTED BY TRAINED
                                          SPOTTER.

0915 PM    5 NE MOUNTAIN HOME        AR   WIND DAMAGE
05/06/03   BAXTER                         TREES DOWN.
                                          REPORTED BY MEDIA.

0925 PM    3 E HENDERSON             AR   WIND DAMAGE
05/06/03   BAXTER                         TREES DOWN.
                                          REPORTED BY MEDIA.

46
Special weather statement, May 6, 10:34 PM CST, 19 minutes before
ARZ003>007-012>016-021>024-030>033-037>044-052>054-062345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1134 PM CDT TUE MAY 6 2003

TORNADO WATCH NUMBER 277 THAT WAS IN EFFECT FOR NORTHERN AND CENTRAL
ARKANSAS IS NO LONGER IN EFFECT...BUT IT HAS BEEN REPLACED BY
TORNADO WATCH NUMBER 279 WHICH COVERS ALL OF ARKANSAS EXCEPT FOR
BENTON COUNTY.

TORNADO WATCH 279 WILL BE IN EFFECT UNTIL 500 AM CDT.

29

The radar

The Little Rock radar (KLZK), 93 km away, was scanning. The volume nearest the first event began at 04:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, White

When
May 6, 10:53 PM CST
Where
White County, 6 mi N of Sunnydale
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.533, -91.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360485.